? cutaneous polyarteritis nodosa

Hi I would really like some advice about my condition.

I had a biopsy last summer on my lower legs which were swollen and ulcerated. The biopsy showed I have a vasculitis of the small and medium vessels and they thought it could be cutaneous polyarteritis nodosa as my anca levels were negative and other bloods seemed ok. Once put on prednisolone they healed, azathioprine was given to me as a maintenance but I was unable to take that as it made me feel very poorly. The main problem I have at the moment is nerve pain in my feet and now my legs. I had nerve conduction studies taken which showed a problem with the sensory nerves. Since seeing the consultant in January I have also had nerve twitching or little spasms which started in my feet and now are all over my body. They do not give me any pain however. I was referred to a neurologist who has said that they couldn't see any twitching at the time I was there and are letting my rheumatologist deal with it. My inflammatory markers are not raised and I had a renal angiogram which showed the vessels are normal. I was taking pregabalin for the pain but came off that to see if the twitching was a side effect of that as advised by my rheumatologist. I am still having the twitching. I was thinking that perhaps this could be something else ie motor neurons or ms,,,, as my skin condition has healed,, although scarred quite badly. I am now feeling very worried that I could have one of these other horrible diseases. Has anyone else experienced something similar with the muscle twitching all over. I also think my legs are weaker as I find it hard to stand for any length of time.

I would be so very grateful for any thoughts or advise.

Thank you kindly


15 Replies

  • Are you reducing Pred? I got very twitchy between 12.5 and 8mg but it's stopped now. Obviously this is not a medical opinion, just my experience. If worried, talk to your GP. Preferably, don't worry as it makes everything worse :)

  • Hi, yr symptoms r very similar to the one that i know , however , usually cyclophosphomide or Azio is being given first along with pred for atleast a few months to control the progression of the disease followed by blood work . Nerve twitching , pain & foot drop are mostly associated with cutaneous PAN .

  • Thank you for your reply.. I was

    wondering why the nerve pain is getting worse but my skin is now healed. Is it possible that the disease is active still although my skin is better..?

  • Hi, sorry for a late reply , to stop the activity of the disease immjnesuppresnt are given for certian period of time untill the auto immune activity is stabilized. Unless the immune system is inactive it continues to damage the blood vessels thereby damaging various parts of the body associated with it . I think if yr nerve pain is getting worse then u must see yr GP . Usually once the disease activity is brought under control , then pain medicine r given along with maintenece drug & it can take a while before the damaged nerve can get better as the nerves takes long time to recover from the damage .

  • Thank you for your reply. Much appreciated.

  • I had the same symptom before my diagnosis of GPA and while rec. meds. i.e Cyclophosphamide and prednisalone:- numbness toes feet and ankles and legs also symptoms in my arms + cramps and spasms or knots in muscles but fortunately not the pain now, but still uncomfortable. My muscle are very weak now.

    I also had the nerve conduction studies which seemed o.k. It will be interesting to see what happens next. I am still under neurology. I hope that when I finish the course on treatment in June these symptoms will improve. My consultant thinks it will take a long time as it is nerve damage caused by the vasculitis.

    I would be interested to hear if you find any information out.

    I did read on this site that it could be claudation.

  • Thanks for your reply.. it really helps me to be able to talk or read about other people's experience with this disease. I Will keep you posted what happens next. I'm trying all sorts of alternative therapies at the moment and really don't want to go back onto immunosuppresants. on the other hand I don't want this to cause further damage to my nerves. I've also read that the meds can cause nerve damage also. I hope all goes well for you


  • Hi !

    It's really good to hear other people's experience with this rare disease indeed! I have had this since last 4 years almost. Right after my second child.. I had severe nerve and joint pain on the onset of this disease for about 5/6 months and that all resolved by 80% !! Skin marks and reticularis nodules still persists till this day. I was treated with Cellcept at one point for about a year and half but nothing changed. So now I am not taking any immunosuppresants or other medications for this. I still see my dermatologist and rheumetologist every 3 months as they are observing this. I hope my experience helps others.. I have a few questions if anyone is interested to answer.. How long does it take to resolve? Does it ulcerate??

    Thank you and all the best!!


  • hey. Sorry to hear of everyone's illnesses.im 31 and just been diagnosed with cpan . Cutaneous polyarteritis nodosa after a year and a half of nodules in my right leg that moved or appeared in my inner knee then in my calf causing a superficial clot. Then into my ankle where I couldn't walk for five weeks. Now I have the odd flare up and they biopsied the one nodule/lump and my doc says its cpan. Along with the lumps in my one leg I now have venous insufficiency in both legs but only the one leg is darker in color due to poor blood flow. My right arm also has a pins and needles feeling like its asleep. And get raynauds pretty often in my right hand fingertips. Waiting to go see what this dermatologist has to say. Cause my doc Google's it and then tested me for hep b and c. Which I dont have. Completely healthy until this weird incident of lumps on my one leg which I was told I hit and its post phlebitis? Thanks and sorry for rambling.


  • just curious to know what the difference is between or how to distinguish from cutaneous pan and systemic pan? I am asking as I had a biopsy of a leg nodule show cutaneous pan. And since then major joint inflammation and fluids in my knees. Feel weak and fatigued. Before all this two years ago I had a flare up and a vascular surgeon diagnosed me with venous insufficiency from the waist down. Could this be related to PAN.???

  • Hi Greg,, I'm not really sure about the difference with cutaneous and systemic pan but I think that the systemic version would most likely show more inflammatory blood markers and the potential for serious organ damage eg kidneys. I am pretty sure I have poor venous insufficiency also as my ankles swell when I'm on my feet a lot and this tends to cause ulcers, I think its all related to the cutaneous pan. I also get joint pain and nerve pain mainly in my feet which has been going on for 2 years now. Its such a hard condition to deal with. I'm only 48 and I do worry about my future health especially as I'm taking all these horrible medications. If you find any alternative treatments you can recommend please let me know. It does help to talk to people who are suffering the same as yourself. Hope this helps


  • I agree with how its hard to deal with. I'm only 32. I know it can be depressing but you literally take it one day at a time. I am not endorsing leg stockings but they really seem to help with the swelling. Just really sucks putting them on and wearing them lol. Get lots of comments that's for sure. And your right about the difference between systemic and cutaneous. Even the specialists here have a hard time. As I have had two different specialists tell me opposite. I'm goin with cutaneous as it doesn't effect my kidney. I am at 15mg pred now working my way down. I was told to just keep going down 5mg until I'm at 0. Does this sound right? I've been reading and lots of people say to go down slower? Any advice would be appreciated.

  • Hi Greg,, I'm also on 15 mg prednisolone. I have been coming down very slowly and just gauging my response. Probably about 6 weeks between reductions. So far so good. I've also changed my job recently which has helped..

    Keep going.. one step at a time

    Take care

  • and after six weeks whats the réduction? Im goin down five mg. So tomorrow i Start ten mg. Just curious of why so slow of a decrease. Does it vary per person? Glad your doing good. Change of job is what I need but easier said than done. I've just worked my way up and I'm my own boss so I try to slack but take it from the employees lol. One day at a time I guess lol. I just try to be as chipper but the gf says I'm a grouch. This vasculitis is certainly a bugger

  • Hi Greg,,

    To be honest I've just been doing my own thing with the meds.. I know it's naughty but I feel I know my own body really well. I'm slowly reducing the prednisolone as I've stopped the methotrexate as it didn't prevent the flares. I'm reducing 5mg increments.

    I wouldn't recommend what I'm doing to anybody but it seems to be under control with very slow reductions and no flares. This is such a strange disease,, I really think that each individual responds differently.

    Just have to stay positive

You may also like...